West Virginia, 2013Flash Flood and Heavy Rain in West Virginia, September 20, 2013
September 20, 2013 · NWS RLX · 2 events in 2 counties and zones
A northwest to southeast oriented warm front struggled to lift northeast in West Virginia from the 19th into the 20th. Surface dew points were in the 65 to 70 degree range to the west of the boundary.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A northwest to southeast oriented warm front struggled to lift northeast in West Virginia from the 19th into the 20th. Surface dew points were in the 65 to 70 degree range to the west of the boundary. A narrow band of showers and thunderstorms, oriented along the front, trained over a portion of Nicholas County during the morning hours on the 20th. To a lesser degree, the same warm front caused some high water in western Harrison County later that same day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 20, 6:27 AM EST, 13 minutes earlier.
Area forecast discussion, Sep 20, 6:27 AM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
727 AM EDT FRI SEP 20 2013
.SYNOPSIS...
WARM FRONT LIFTS TO OUR NORTH TODAY. COLD FRONT PASSES SATURDAY.
HIGH PRESSURE SUNDAY INTO TUESDAY WITH DRIER AIR.
&&
.NEAR TERM /THROUGH TONIGHT/...
730 AM UPDATE...ADDED THUNDER TO THE WEATHER GRIDS...AS SEVERAL
LIGHTNING STRIKES OBSERVED SO FAR THIS MORNING.
PREVIOUS DISCUSSION BELOW...
MDLS SEEM TO HAVE A GOOD HANDLE ON CURRENT AREA OF SHRA BREAKING
OUT ACROSS THE LOWLANDS AND PORTIONS OF THE MTNS AS OF 06Z. SEEMS
TO BE TIED TO SOME MID LVL FORCING AND LLVL DEFORMATION AXIS.
ELECTED TO ROLL WITH COVERAGE THRU MORNING PER SCT WORDING AMID
CHC POPS AS THIS GRADUALLY SLIDES OFF TO E. MAY SEE ANOTHER BAND
OF ISOLD TO SCT SHRA AHEAD OF ACTUAL WARM FRONT WHICH TREKS NE
ACROSS AREA THIS MORNING. WITH SHOWALTERS ARND 0C...ALLOWED FOR A
RUMBLE OF THUNDER PREDAWN. DIFFICULT TO PIN DOWN PCPN CHC LATER
TDY. THERE DOES SEEM TO BE SOME AGREEMENT ON VORT LOBE PASSING
THRU THIS AFTN AS UPR RIDGE BRIEFLY TRIES TO FLEX ITS MUSCLE THRU
TN VALLEY AND INTO KY. WILL CARRY SOME CHC POPS EVERYWHERE THIS
AFTN WITH PERHAPS BETTER COVERAGE ACROSS THE C LOWLANDS TO I79
CORRIDOR. EXPECT LOW STRATUS TO LIFT BY MID MORNING WITH SOME
PEAKS OF SUN ACROSS NE KY/SW VA. AS HEIGHTS BUILD NE INTO AREA AND
WARM FRONT MOVES ACROSS...EXPECT MORE IN THE WAY OF SUN TO BE
REALIZED AT LEAST ACROSS SE OH AND W LOWLANDS.
AMPLIFYING UPR TROF WILL DIG SE INTO GREAT LAKES AND UPR MIDWEST
TONIGHT WITH STRONG COLD FRONT MARCHING E TOWARD AREA.
NAM/SREF/GEM ARE ON FASTER SIDE OF ENVELOPE WITH GFS SOMEWHAT
SLOWER WITH COLD FRONT. CULPRIT APPEARS TO BE SFC WAVE DEPICTED BY
ALL MDLS TO DEVELOP ALONG FRONT WITH GFS TAKING THIS WAVE RIGHT
ACROSS CWA SAT MORNING AS NAM TAKES S OF AREA. INCLINED TO ROLL
CLOSER TO GFS SOLUTION GIVEN STRONG JET DYNAMICS FROM THIS
AMPLIFIED TROF. THUS BELIEVE FRONT WILL TRY TO SLOW DOWN ONCE INTO
CWA WITH DELAY FROPA ABOUT 6 HRS COMPARED TO FASTER NAM/SREF/GEM.
HAVE CATEGORICAL POPS INTO LOWLANDS PREDAWN. GIVEN AFOREMENTIONED
STRENGTH OF JET STREAK AND GOOD LLVL MOISTURE FLUX...KEPT HVY RA
WORDING FROM PREV SHIFT. AS FOR THUNDER...DESPITE LACK OF SFC
INSTABILITY...STRONG DYNAMICS WARRANT KEEPING THUNDER CHC IN ALONG
AND AHEAD OF FRONT.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
SOME TIMING DIFFERENCES WITH THE COLD FRONT ON SATURDAY. WITHOUT A
CLEAR REASON TO PICK ONE SET OF MODELS OVER THE OTHER...WILL STAY
CLOSE TO CURRENT FORECAST ON TIMING. ALTHOUGH TIMING IS
UNCERTAIN...FRONT IS FAIRLY VIGOROUS...SO WILL RAISE POPS.
MODELS SHOWING SOME UPSLOPE LIFT AND LAKE EFFECT MOISTURE IN THE
NORTHERN MOUNTAINS SATURDAY NIGHT...SO WILL LINGER POPS UNTIL
MOISTURE GETS TOO THIN.
HIGH PRESSURE THEN BUILDS IN SUNDAY AND REMAINS INTO TUESDAY.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
DRY PATTERN WITH COOL NIGHTS AND COMFORTABLE DAYS...WITH WARMER
AFTERNOON READINGS BY DAY 6 AND DAY 7.
SOME LIMITED MOISTURE SNEAKS WEST AND NORTHWEST...FROM THE
SOUTHEAST...INTO OUR SOUTHERN COUNTIES AND EASTERN KENTUCKY
TUESDAY NIGHT AND WEDNESDAY...BUT CURRENTLY WILL KEEP POPS AOB 14
PERCENT.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
ANY LOW STRATUS/FG WILL LIFT BY MID MORNING. WARM FRONT TO CROSS
THIS MORNING WITH PERHAPS ANOTHER BAND OF SHRA WITH IT. HARD TO
FIGURE SHRA/CONVECTION CHC THIS AFTN BUT A VORT LOBE PASSING THRU
MAY SPARK SOME AFTN CONVECTION ACROSS THE LOWLANDS AND INTO MTNS.
OTHERWISE SCT TO BKN LOW END VFR CIGS AMID SW FLOW.
STRONG COLD FRONT APPROACHES AFTER 06Z WITH AN AREA OF MOD TO HVY
RA EXPECTED WITH IT BY 12Z...WITH WIDESPREAD IFR CONDITIONS
EXPECTED.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SATURDAY...
FORECAST CONFIDENCE: LOW.
ALTERNATE SCENARIOS: DEVELOPMENT OF FOG AND/OR LOW CIGS THROUGH
MORNING MAY VARY FROM CURRENT FORECAST.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22
EDT 1HRLY 07 08 09 10 11 12 13 14 15 16 17 18
CRW CONSISTENCY L L L H M H H H H H H H
HTS CONSISTENCY L L L H M H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY M M M H H H H H H H H H
PKB CONSISTENCY H H M H M M H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 12Z SATURDAY...
IFR POSSIBLE IN DENSE RIVER VALLEY FOG EARLY MONDAY AND TUESDAY
MORNING.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SYNOPSIS...RPY/30
NEAR TERM...SL/30
SHORT TERM...RPY
LONG TERM...KTB
AVIATION...30
Hazardous weather outlook, Sep 20, 1:51 AM EST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
251 AM EDT FRI SEP 20 2013
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-210700-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
251 AM EDT FRI SEP 20 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 20, 3:24 AM EST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
424 AM EDT FRI SEP 20 2013
WVZ037-200930-
NICHOLAS WV-
424 AM EDT FRI SEP 20 2013
...THE NATIONAL WEATHER SERVICE IN CHARLESTON WEST VIRGINIA HAS
ISSUED A SPECIAL WEATHER STATEMENT FOR NICHOLAS COUNTY IN WEST
VIRGINIA...
AT 412 AM EDT...MODERATE TO HEAVY RAINFALL WAS OCCURRING ACROSS
WESTERN AND SOUTHERN NICHOLAS COUNTY...AS A RESULT OF SHOWERS MOVING
ACROSS THE SAME LOCATIONS.
ONE TO TWO INCHES OF RAIN CAN BE EXPECTED ACROSS WESTERN AND
SOUTHERN NICHOLAS COUNTY OVER THE NEXT HOUR BEFORE THE DOWNPOURS
MOVE EAST. THIS WILL CAUSE ELEVATED LEVELS ON SMALL CREEKS AND
STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND FARMLAND ALONG
THE BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3808 8070 3808 8077 3820 8096 3822 8098
3822 8100 3825 8105 3833 8095 3815 8060
30Flash Flood, Nicholas
- When
- September 20, 6:40 AM EST to 8:15 AM EST
- Where
- Nicholas County, 0.5 mi SE of Drennen to 1.5 mi SE of Vinton
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- CoCoRaHS
- Coordinates
- 38.265, -80.993
Rains of 2 to 3.5 inches fell in 3 to 5 hours early on Friday morning the 20th. A spotter near Runa reported 3.25 inches of rain. A gauge at Nallen measured around 3.2 inches of rain. Its heaviest rain rate was .9 inches in 30 minutes. Small streams flooded roads. Water flowed over small bridges. One example was Laurel Branch, a tributary to Peters Creek. It flooded Route 129. On Peters Creek, the stream gauge near Lockwood rose around 6 feet in the vertical.
Heavy Rain, Harrison
- When
- September 20, 10:15 AM EST to 12:15 PM EST
- Where
- Harrison County, 1.06 mi WNW of East Salem to 0.56 mi ENE of Jarvisville
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 39.283, -80.549
Rain amounts estimated at 1.5 to 2 inches fell in about 3 hours. Swollen streams and minor street flooding occurred in Salem.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, September 20 to 21, 2013$277,000 · EF2 · 9 events
- Lightning Strike in Arizona, September 20, 20131 death · 1 event
- Flash Flooding and Heavy Rain in Louisiana, September 20 to 21, 2013$1.8 million · 3 events
- Flash Flooding in Texas, September 20, 2013$65,000 · 6 events
- Flash Flood in Texas, September 20, 2013$75,000 · 1 event
- Heavy Rain in Arkansas, September 20 to 22, 201321 events
- Flash Flooding in Texas, September 20, 20135 events
- Flash Flooding in West Virginia, September 20, 20132 events
- Flash Flooding in Louisiana, September 20, 20132 events
- Flash Flooding in New Mexico, September 20, 20132 events
- Flash Flooding in Texas, September 20, 2013$10,000 · 2 events
- Flash Flooding in Texas, September 20 to 21, 20132 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469233, 469305.